Does Gabapentin Cause Hair Loss?

Does Gabapentin cause hair loss? While not explicitly stated by the manufacturers, hair loss has been reported by many as a side effect. Read on to understand how it does it.

Overview

Gabapentin is a common medication used for the treatment of neurological disorders such as the restless leg syndrome, hot flashes, epilepsy and neuropathic pain. The common brand name for the drug is Neurontin. It first came to the market in 1993 under the same name, with generic versions of the drug getting into the market in 2004. The generic drug goes by the name gabapentin.

How does the drug work?

There are different ways that the drug works depending on the condition for which it is taken. The first thing it does is reduce abnormal excitement in the brain which occurs with epilepsy and restless legs syndrome attacks. When a patient is having a seizure, the brain of the individual is usually overstimulated. The excitement causes the person to act erratically, and the body moves unpredictably.

When dealing with neuropathic pain gabapentin, gabapentin works by redefining how the body interprets and reacts to pain. In the body, the pain is transmitted by neurotransmitters. The neurotransmitters use chemicals to send the pain signal. Calcium is the common chemical used in the process. Gabapentin works by blocking the calcium channels. The calcium channel plays a big role in the development of neuropathic pain. Therefore, when blocked, there are no pain signals that reach the brain.

Does the drug have other side effects?

Gabapentin can cause several serious side effects that include

  • Aggression
  • Suicide thoughts
  • Impulsiveness
  • Panic attacks
  • Depression
  • Irritability

There have been drug abuse cases in the recent past and medical researchers found that the drug caused a euphoric high. This increases the risk of the drug being abused.

In addition to the above side effects, the drug also causes several other less serious side effects that include the following:

  • Vomiting
  • Dry mouth
  • A headache
  • Dizziness

What about the hair loss?

The drug manufacturers do not explicitly state that the drug causes hair loss. However, the drug is associated with hair loss when used by patients suffering from one of the conditions explained above. It causes drug-induced alopecia, but the mechanism for each case is different. However, researchers have found that the hair loss is caused by Anagen Effluvium (AE) or the Telogen Effluvium (TE).

How does hair loss occur?

The hair loss happens when the hair cycle is interrupted at the beginning of the anagen phase or the end of telogen phase. These are two of the three major phases of the hair growth cycle. The other phase is Catagen which occurs between Anagen and Telogen.

When there is a hair cycle interruption at the telogen phase, you will experience some excessive shedding of the hair, most of which will be premature. One of the signs that you are experiencing telogen effluvium is the white bulb at the end of many of the shed hairs.

This stage of the hair loss is one of the most common forms of drug-induced alopecia. This is also the least severe form of hair loss in patients. People with telogen effluvium experience an increase in hair loss from about 30 percent to about 70 percent. This type of hair loss usually occurs about two to three months after taking the first dose of gabapentin.

Anagen effluvium is the hair growth interruption during the anagen phase. This is an instance where much of the active growth occurs. When experiencing the condition, the cells found in the follicle are not able to divide properly. This leads to baldness in many cases. The condition is the most severe type of hair loss. It is common with patients undergoing chemotherapy. You may experience AE within a few days from your first dose of the gabapentin medication. In most cases, you will experience body-wide hair loss.

The severity of each of the two conditions is dependent on the dosage and the body's sensitivity to the drug. People with lower dosage or gradually increasing dosage have fewer hair loss problems than people who start from a high dose. Unfortunately, there is still inconclusive research regarding exactly how the drug causes either TE or AE except for the observation that patients taking the drug experience at least one of these two types of hair loss.

What should you do if you experience hair loss?

It's clear that gabapentin treats some serious neurologic disorders in the body. Therefore, you cannot just discontinue the use of the drug suddenly. In most cases, the doctor believes that is the best medicine for people suffering from any of the conditions above.

What are the options available?

If your doctor says that you cannot switch to any other type of drug, you can take a lower dose albeit temporary. You can then increase the dose as required within a given period. Studies have shown that you can mitigate the hair loss effect by slowly increasing the dosage of gabapentin rather than taking a higher dose at once. A gradual increase in the dosage helps the body to tolerate the drug better, which in turn lowers the side effects from the use of the drug.

Unfortunately, there are cases where you cannot lower the dose especially if the condition is advanced, such as in the case of uncontrolled epilepsy. In such scenarios, you may need to find ways to grow the hair even with medication. This is a tougher route to take and is not always effective. However, it is worth a try and works in many cases.

Can you reverse the hair loss?

In many cases, medicine-induced hair loss is reversible. The most obvious way to reverse the hair loss is stopping the use of the drug. However, it is unlikely that most of the patients would have the opportunity to stop taking their medication.

If you cannot lower the dose or stop using the drug, you may try any of the following.

Use Finasteride or and Minoxidil

Minoxidil and Finasteride are the most common prescriptions for patients suffering from drug-induced hair loss. The drug combination is also used to prevent the hair loss in the first case.

Minoxidil also goes by the name Rogaine. It is the most popular medication used out there. It comes in the form of a foam formula or a liquid applied directly on the scalp every day. The medication works by increasing the blood circulation on the scalp and opening up potassium access to the scalp. This, in turn, rejuvenates the hair follicles to restart the hair growth.

What are its side effects?

The side effects of the minoxidil are rather bothersome but not very serious. You may experience some irritation on the application site. You may also experience dizziness and heart palpitations in the first few weeks after using the medication. Otherwise, these side effects are less common in many patients.

Finasteride

Finasteride medication is commonly sold with the name Propecia. It is an oral medication drug taken once a day. The drug works by lowering the DHT levels. The DHT hormones are responsible for the Androgenetic Alopecia (AGA), a common kind of balding in the male. The condition is also called Male Pattern Baldness.

Finasteride has serious side effects and is more severe of the two medications. Patients experience low libido and sometimes sexual dysfunction. Many of them are unable to ejaculate. Unfortunately, most of these side effects are permanent and irreversible. This medicine should be used with caution and only with the doctor's guidance.

Final thoughts

Both of the drugs are effective in treating the hair loss from the gabapentin intake. Unfortunately, the side effects might be very severe in many cases. The drugs only cover the condition but not the real cause of the hair loss. Therefore, it is advisable to talk to your doctor before taking any of the drugs and consider the side effects, especially for Finasteride.

Does Gabapentin cause hair loss? Some users have reported this side effect. If this is your worry, talk to a doctor and have him check the hair cycle over time. Hair loss can also be caused or accelerated by other conditions and medications. Hair also thins with age. You need to be sure that other conditions do not cause you to lose hair. Moreover, seek assistance if you experience some of the severe side effects stated above.